Illinois, 2008

Flash Flood in Illinois, May 27, 2008

May 27, 2008 · NWS LSX · 1 event in 1 county or zone

After a day of about two inches of rain, more thunderstorms formed over Bond County dropping another two inches of rain and causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

After a day of about two inches of rain, more thunderstorms formed over Bond County dropping another two inches of rain and causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 11:12 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 27, 11:12 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT TUE MAY 27 2008

.DISCUSSION...
/302 AM CDT TUE MAY 27 2008/
THE QUOTE OF THE WEEKEND COMES FROM A LOCAL SPORTING GOODS STORE
EMPLOYEE WHO SAID TO A SMALL AUDIENCE OF PATRONS GATHERED AROUND A
SMALL KAYAKING POOL OUTSIDE...

........I SURE WOULDNT WANT TO BE A WEATHERMAN THIS WEEKEND........

WHO CAN BLAME HER FOR SAYING THAT...MY WEEKEND FORECAST WAS A
DISASTER. I JUST WANT TO TAKE A FEW MINUTES THIS MORNING TO RECAP
THE EVENTS THAT OCCURRED THIS WEEKEND TO EXPLAIN HOW A GOOD FORECAST
WENT SO WRONG.

LETS START WITH FRIDAY NIGHT. THE SURFACE FLOW BACKED TO THE
NORTHEAST FRIDAY NIGHT AS EXPECTED...WITH A DRIER AND MORE STABLE
AIRMASS BUILDING BACK WEST ACROSS THE CWA. UNFORTUNATELY...THE
MONSTER MCS THAT FORMED ACROSS KANSAS AND PLOWED EAST LATE FRIDAY
NIGHT DIDNT PAY ATTENTION TO THAT BIG RED STOP SIGN UNTIL IT
FINALLY DISSIPPATED ALONG THE MISSISSIPPI RIVER LATE SATURDAY
MORNING.

THE MID/UPPER LEVEL RIDGE THAT WAS SUPPOSE TO PROTECT THE AREA
SATURDAY NIGHT AND SUNDAY NEVER REALLY ESTABLISHED ITSELF DUE TO
THIS CONVECTIVE ACTIVITY. BY SUNDAY MORNING...BROAD WARM AIR
ADVECTION INITIATED SCATTERED STRONG TO SEVERE ELEVATED
THUNDERSTORMS ACROSS THE CWA. AS THE WARM FRONT LIFTED NORTHEAST AND
INSTABILITY INCREASED...THE CONVECTION BECAME ROOTED IN THE BOUNDARY
LAYER AND ADDITIONAL SEVERE THUNDERSTORMS FORMED. DUE TO THE
EFFICIENT AND SLOW MOVING NATURE OF THE THUNDERSTORMS...LOCALLY
HEAVY RAINFALL WAS OBSERVED WITH FLASH FLOODING.

ADDITIONAL CONVECTION DEVELOPED TO THE WEST OF THE CWA SUNDAY
EVENING AND MOVED INTO AND ACROSS THE AREA OVERNIGHT. ADDITIONAL
HEAVY RAINFALL AND FLASH FLOODING OCCURRED EARLY MONDAY MORNING.
THIS MCS PUSHED AN OUTFLOW BOUNDARY WELL SOUTH OF THE CWA AND
ULTIMATELY CAPPED THE ATMOSPHERE THROUGH EARLY THIS
MORNING...KEEPING THE AREA DRY FOR THE AFTERNOON AND EVENING HOURS
OF MEMORIAL DAY.

SO WE ARRIVE TO THIS MORNING WITH THE COLD FRONT SLIDING SOUTH
ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS...ANOTHER MCS
PROGRESSING TOWARD THE SOUTHERN HALF OF OUR CWA...AND A FLASH FLOOD
WATCH EXPIRING AT 12Z.

THE LOCAL AND NCEP WRF MODEL GUIDANCE HAVE PERFORMED THE BEST OVER
THE LAST 24 TO 36 HOURS AND CURRENTLY HAVE A GOOD HANDLE ON THE MOST
RECENT RADAR TRENDS. THEREFORE...HAVE FOLLOWED THIS OUTPUT FOR THE
SHORT RANGE FORECAST.

THE COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS MORNING...REACHING
THE INTERSTATE 70 CORRIDOR BY THE LUNCH HOUR. THE FRONT AND
REMAINS OF THE MCS MOVING INTO SOUTHWEST MISSOURI WILL COMBINE TO
FOCUS THE BEST PROBABILITY OF PRECIPITATION ACROSS THE SOUTHERN
2/3RDS OF THE CWA. THE FLASH FLOOD WATCH WILL BE EXTENDED THROUGH
00Z TONIGHT FOR THIS AREA AS ADDITIONAL RAINFALL ON AN ALREADY
SATURATED GROUND WILL LIKELY LEAD TO ADDITIONAL FLOODING.
CONVECTION WILL CONTINUE TO DEVELOP ALONG AND SOUTH OF THE FRONT
THIS AFTERNOON AND EVENING AS IT ADVANCES SOUTH. FOCUS FOR
PRECIPITATION SHOULD SHIFT FURTHER SOUTH OVERNIGHT AS FRONT PUSHES
SOUTH OF THE CWA.

HIGH PRESSURE WILL BUILD INTO THE CWA ON WEDNESDAY...WITH BELOW
NORMAL TEMPERATURES AND DRY WEATHER FORECAST.

CVKING

&&

.AVIATION...
/1143 AM CDT TUE MAY 27 2008/
FOR THE 18Z TAFS...SHOWERS WILL MOVE THRU UIN..STL AND SUS EARLY
THIS AFTN AHD OF A EWD MOVG VORT MAX...MCV. LOOKS LIKE THIS PCPN
WILL REMAIN E OF COU. CDFNT HAS PUSHED SWD TO COU AND STL AND
SHOULD CONT TO SINK SLOWLY SWD THIS AFTN AND TGT. SFC WNDS WILL
STRENGTHEN OUT OF THE NE IN COU...STL AND SUS THIS AFTN AS THE
SFC RDG CURRENTLY OVER THE NRN PLAINS BLDS SLOWLY SWD INTO NRN MO.
THE SHOWER ACTIVITY SHOULD MOVE E OF THE TAF SITES BY 21Z THIS
AFTN. WILL HAVE CLOUD CEILINGS ARND 2000-3000 FT THIS AFTN. MVFR
CIGS SHOULD CONT TGT WITH THE MDLS INDICATING PLENTY OF POST
FRONTAL LOW LVL RH ACRS THE CWA TGT. WILL FCST THE CLOUD CEILING
HGTS TO RISE WED MRNG AS CONTD LOW LVL NELY FLOW ADVCTS DRIER LOW
LVL AIR INTO THE CWA FM THE NE WITH THE SFC HI CNTRD OVER WI BY
12Z WED.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-REYNOLDS-ST.
     CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 27, 6:46 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
746 AM CDT TUE MAY 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
746 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES SOUTH
ACROSS THE REGION. LOCALLY HEAVY RAINFALL COULD PRODUCE FLASH
FLOODING GIVEN THE SATURATED GROUND CONDITIONS OVER MUCH OF THE
REGION...ROUGHLY SOUTH OF A LINE FROM MEXICO MISSOURI TO WHITE
HALL ILLINOIS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR
THAT AREA. FOR FURTHER INFORMATION...PLEASE REFER TO THE WATCH
PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTH CENTRAL ILLINOIS ON WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AND SATURDAY
AS A STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAINFALL OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, May 27, 9:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 AM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     SMITHBORO               38.89N  89.34W
05/25/2008                   BOND               IL   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER 00188

FGLASS
Local storm report, May 27, 9:12 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 AM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SPARTA                  38.15N  89.72W
05/25/2008  E1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

            HAIL BEGAN SHORTLY AFTER 500 PM AND CONTINUED THROUGH
            ALMOST 530 PM. VARIED IN SIZE FROM PENNY TO QUARTER.

&&

EVENT NUMBER 00189

FGLASS
Local storm report, May 27, 9:15 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 AM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0641 AM     HAIL             BOWLING GREEN           39.34N  91.20W
05/25/2008  E0.25 INCH       PIKE               MO   CO-OP OBSERVER

1047 AM     HAIL             GLEN CARBON             38.76N  89.97W
05/25/2008  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

1217 PM     HAIL             ST. PETERS              38.78N  90.61W
05/25/2008  M0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            NICKEL SIZE HAIL AT HIGHWAY 94 AND KISKER ROAD

1219 PM     HAIL             ST. PETERS              38.78N  90.61W
05/25/2008  M1.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 94 AND JUNGERMANN

1236 PM     HAIL             ELLISVILLE              38.59N  90.59W
05/25/2008  E0.50 INCH       ST. LOUIS          MO   LAW ENFORCEMENT

0100 PM     HAIL             HIGHLAND                38.74N  89.68W
05/25/2008  M0.75 INCH       MADISON            IL   CO-OP OBSERVER

0117 PM     HAIL             ST. LOUIS               38.64N  90.24W
05/25/2008  M0.88 INCH       ST. LOUIS CITY     MO   LAW ENFORCEMENT

0128 PM     HAIL             GLEN CARBON             38.76N  89.97W
05/25/2008  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

            ON COLLINSVILLE STREET IN GLEN CARBON.

0130 PM     HAIL             GLEN CARBON             38.76N  89.97W
05/25/2008  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

0135 PM     HAIL             EDWARDSVILLE            38.80N  89.97W
05/25/2008  M0.88 INCH       MADISON            IL   TRAINED SPOTTER

0152 PM     HAIL             HIGHLAND                38.74N  89.68W
05/25/2008  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

0247 PM     HAIL             3 N HILLSBORO           38.28N  90.57W
05/25/2008  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

0250 PM     HAIL             3 N HILLSBORO           38.28N  90.57W
05/25/2008  M1.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

0313 PM     HAIL             1 N MAPAVILLE           38.26N  90.49W
05/25/2008  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            HAIL STARTED AROUND 305 PM AND HAS BEEN VARYING IN SIZE
            FROM PENNY TO QUARTER AND IS COVERING THE GROUND

0347 PM     FLOOD            3 SW WATERLOO           38.30N  90.19W
05/25/2008                   MONROE             IL   TRAINED SPOTTER

            REPORT OF 6 TO 8 INCHES OF WATER THAT IS RUNNING OFF
            FIELDS AND ACROSS SEVERAL ROADS. ROADS WITH WATER ON
            THEM INCLUDE OLD BAUM CHURCH ROAD AND AHNE ROAD.

0350 PM     HAIL             2 W MONROE CITY         38.25N  90.30W
05/25/2008  E1.00 INCH       MONROE             IL   AMATEUR RADIO

            REPORTED AT BLUFF ROAD AND KK

0350 PM     TSTM WND DMG     WATERLOO                38.33N  90.16W
05/25/2008                   MONROE             IL   TRAINED SPOTTER

            TIME APPROX. TREE LIMBS UP TO 8 INCHES IN DIAMETER DOWN
            AND HAVE FALLEN ON POWER LINES AND ALSO BLOCKED ROADS.
            POWER OUT DUE TO THE LIMBS ON POWER LINES.

0355 PM     HAIL             3 N MAEYSTOWN           38.27N  90.23W
05/25/2008  E0.75 INCH       MONROE             IL   AMATEUR RADIO

0400 PM     FLASH FLOOD      WATERLOO                38.33N  90.16W
05/25/2008                   MONROE             IL   EMERGENCY MNGR

            AHNE RD CLOSED DUE TO A CULVERT GETTING WASHED
            OUT...NUMEROUS BASEMENTS FLOODED IN WATERLOO

0400 PM     TSTM WND DMG     WATERLOO                38.33N  90.16W
05/25/2008                   MONROE             IL   EMERGENCY MNGR

            NUMEROUS TREES UPROOTED THROUGHOUT COUNTY

0414 PM     HAIL             1 NW RED BUD            38.22N  90.01W
05/25/2008  E1.25 INCH       MONROE             IL   TRAINED SPOTTER

            STARTED AROUND 412 PM AND VARIES FROM QUARTER TO HALF
            DOLLAR IN SIZE

0416 PM     HAIL             STURGEON                39.23N  92.28W
05/25/2008  E1.00 INCH       BOONE              MO   EMERGENCY MNGR

0426 PM     HAIL             RED BUD                 38.21N  90.00W
05/25/2008  E0.75 INCH       RANDOLPH           IL   AMATEUR RADIO

0430 PM     HAIL             3 SE EDEN               38.09N  89.63W
05/25/2008  M0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

            HAIL STARTED AROUND 430 PM AND CONTINUED ON AND OFF
            THROUGH ALMOST 500 PM

0433 PM     HAIL             RED BUD                 38.21N  90.00W
05/25/2008  E1.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

0439 PM     HAIL             RED BUD                 38.21N  90.00W
05/25/2008  E1.00 INCH       RANDOLPH           IL   PUBLIC

            NUMEROUS REPORTS OF NICKEL TO QUARTER SIZE HAIL FROM
            SPOTTERS AND THE GENERAL PUBLIC

0445 PM     HAIL             STEELEVILLE             38.01N  89.66W
05/25/2008  E0.88 INCH       RANDOLPH           IL   PUBLIC

            BEGAN AROUND 445 PM AND LASTED FOR SEVERAL MINUTES

0445 PM     HAIL             STEELEVILLE             38.01N  89.66W
05/25/2008  E1.25 INCH       RANDOLPH           IL   TRAINED SPOTTER

            DAMAGE TO VEHICLES

0450 PM     HAIL             RUMA                    38.13N  90.00W
05/25/2008  E0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

0457 PM     HAIL             BALDWIN                 38.18N  89.84W
05/25/2008  E0.88 INCH       RANDOLPH           IL   AMATEUR RADIO

0500 PM     HAIL             BALDWIN                 38.18N  89.84W
05/25/2008  E1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

0512 PM     HAIL             4 W SPARTA              38.15N  89.79W
05/25/2008  E0.50 INCH       RANDOLPH           IL   TRAINED SPOTTER

0515 PM     HAIL             SPARTA                  38.15N  89.72W
05/25/2008  E1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

            HAIL BEGAN SHORTLY AFTER 500 PM AND CONTINUED THROUGH
            ALMOST 530 PM. VARIED IN SIZE FROM PENNY TO QUARTER.

0518 PM     HAIL             3 SW SPARTA             38.12N  89.75W
05/25/2008  E0.50 INCH       RANDOLPH           IL   PUBLIC

            REPORTED AT THE SPARTA COUNTRY CLUB

0520 PM     HAIL             SPARTA                  38.15N  89.72W
05/25/2008  M1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

0543 PM     WALL CLOUD       MEXICO                  39.17N  91.87W
05/25/2008                   AUDRAIN            MO   LAW ENFORCEMENT

            SEVERAL OFFICES REPORT WEAK ROTATION POSSIBLE WALL
            CLOUD AROUND MEXICO

0548 PM     WALL CLOUD       PERCY                   38.02N  89.62W
05/25/2008                   RANDOLPH           IL   LAW ENFORCEMENT

            STRONG ROTATION BETWEEN PERCY AND WILLISVILLE

0603 PM     HAIL             3 ESE STEELEVILLE       37.99N  89.61W
05/25/2008  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

            REPORTED ON THE COUNTY LINE JUST WEST OF WILLISVILLE.
            ALSO A WALL CLOUD WITH ROTATION.

0610 PM     HAIL             LADDONIA                39.24N  91.64W
05/25/2008  E0.88 INCH       AUDRAIN            MO   TRAINED SPOTTER

0629 PM     FLOOD            5 SE RED BUD            38.16N  89.93W
05/25/2008                   RANDOLPH           IL   CO-OP OBSERVER

            WATER UP TO 8 INCHES DEEP ON SOME ROADS

0645 PM     HAIL             LOUISIANA               39.44N  91.06W
05/25/2008  M0.75 INCH       PIKE               MO   CO-OP OBSERVER

0658 PM     HAIL             1 S WARRENTON           38.81N  91.14W
05/25/2008  M0.88 INCH       WARREN             MO   PUBLIC

            STARTED AT 658 PM AND STILL OCCURING AT 703 PM

0659 PM     HAIL             1 S WARRENTON           38.81N  91.14W
05/25/2008  M0.75 INCH       WARREN             MO   TRAINED SPOTTER

0720 PM     HAIL             5 S WRIGHT CITY         38.76N  91.02W
05/25/2008  M1.75 INCH       WARREN             MO   TRAINED SPOTTER

0722 PM     HAIL             PEARL                   39.46N  90.62W
05/25/2008  E0.75 INCH       PIKE               IL   PUBLIC

0802 PM     HAIL             5 S VANDALIA            38.91N  89.10W
05/25/2008  E0.25 INCH       FAYETTE            IL   TRAINED SPOTTER

0802 PM     HAIL             BALLWIN                 38.59N  90.55W
05/25/2008  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0805 PM     TSTM WND DMG     3 S STEELVILLE          37.93N  91.36W
05/25/2008                   CRAWFORD           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0810 PM     HAIL             5 NNW ASHLAND           38.84N  92.29W
05/25/2008  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

            REPORTED BY LOCAL TV METEOROLOGIST AND STORM SPOTTER

0810 PM     TSTM WND DMG     CUBA                    38.06N  91.40W
05/25/2008                   CRAWFORD           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0819 PM     HAIL             FENTON                  38.54N  90.45W
05/25/2008  M0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0823 PM     HAIL             2 S FULTON              38.82N  91.95W
05/25/2008  E1.00 INCH       CALLAWAY           MO   FIRE DEPT/RESCUE

            NICKEL TO QUARTER SIZE HAIL

0825 PM     HAIL             BALLWIN                 38.59N  90.55W
05/25/2008  E0.70 INCH       ST. LOUIS          MO   EMERGENCY MNGR

            INTERSECTION OF BIG BEND & BARRET STATION

0825 PM     TSTM WND DMG     BOURBON                 38.15N  91.25W
05/25/2008                   CRAWFORD           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0826 PM     FUNNEL CLOUD     FULTON                  38.85N  91.95W
05/25/2008                   CALLAWAY           MO   FIRE DEPT/RESCUE

            FULTON FIRE REPORTED A FUNNEL CLOUD BRIEFLY OBSERVED
            JUST SOUTH OF FULTON.

0827 PM     HAIL             MANCHESTER              38.59N  90.51W
05/25/2008  M0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            1.5 MILES WEST OF I 270 ON MANCHESTER ROAD.

0830 PM     HAIL             BALLWIN                 38.59N  90.55W
05/25/2008  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS. HAIL BEGAN AROUND 815
            PM AS PEA SIZE.

0835 PM     HAIL             KIRKWOOD                38.58N  90.42W
05/25/2008  E0.75 INCH       ST. LOUIS          MO   EMERGENCY MNGR

            INTERSECTION OF MANCHESTER & GEYER

0840 PM     HAIL             2 NW KIRKWOOD           38.60N  90.45W
05/25/2008  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0840 PM     TSTM WND DMG     1 N SULLIVAN            38.23N  91.17W
05/25/2008                   FRANKLIN           MO   AMATEUR RADIO

            POWER LINES DOWN

0842 PM     HAIL             DES PERES               38.60N  90.45W
05/25/2008  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0845 PM     HAIL             TOWN AND COUNTRY        38.62N  90.48W
05/25/2008  M1.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            INTERSECTION OF MASON & I 64

0851 PM     HAIL             CREVE COEUR             38.66N  90.44W
05/25/2008  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            REPORTED AT OLIVE BLVD AND INTERSTATE 270

0853 PM     FLOOD            6 N BUNKER HILL         39.13N  89.95W
05/25/2008                   MACOUPIN           IL   LAW ENFORCEMENT

            ILLINOIS DISTRICT 18 REPORTS ROUTE 16 AND 159 HAVE
            STANDING AND FLOWING WATER ACROSS THEM

0854 PM     HAIL             CREVE COEUR             38.66N  90.44W
05/25/2008  E1.50 INCH       ST. LOUIS          MO   EMERGENCY MNGR

            INTERSECTION OF OLIVE & I 270

0858 PM     TSTM WND GST     WENTZVILLE              38.81N  90.86W
05/25/2008  E50 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            TRASH CANS BLOWING AROUND

0903 PM     HAIL             OLIVETTE                38.67N  90.38W
05/25/2008  M0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            REPORTED AT INTERSTATE 270 AND PAGE BLVD

0903 PM     HAIL             CREVE COEUR             38.66N  90.44W
05/25/2008  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            REPORTED AT OLVIE BLVD AND BALLAS RD

0910 PM     TSTM WND DMG     VILLA RIDGE             38.47N  90.88W
05/25/2008                   FRANKLIN           MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0922 PM     HEAVY RAIN       3 W BUNKER HILL         39.04N  90.01W
05/25/2008  M2.00 INCH       MACOUPIN           IL   TRAINED SPOTTER

            MEASURED 2 INCHES OF RAIN IN THE LAST HOUR IN WOODBURN

0925 PM     TSTM WND DMG     HIGH RIDGE              38.46N  90.53W
05/25/2008                   JEFFERSON          MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

1003 PM     TSTM WND GST     JENNINGS                38.72N  90.26W
05/25/2008  E60 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            WIND ESTIMATED AT 55 TO 60 MPH

1006 PM     TSTM WND DMG     SMITHBORO               38.89N  89.34W
05/25/2008                   BOND               IL   TRAINED SPOTTER

            TREES DOWN

1012 PM     FLOOD            PIASA                   39.12N  90.13W
05/25/2008                   MACOUPIN           IL   EMERGENCY MNGR

            ROADS FLOODED IN BRIGHTMAN...MT. OLIVE...AND PIASA.
            WATER UP TO 5 FEET DEEP IN PIASA.

1018 PM     FLOOD            GODFREY                 38.97N  90.19W
05/25/2008                   MADISON            IL   TRAINED SPOTTER

            WATER UP TO 4 INCHES DEEP ON ROUTE 3 IN GODFREY

1019 PM     HEAVY RAIN       SHIPMAN                 39.12N  90.05W
05/25/2008  M2.65 INCH       MACOUPIN           IL   AMATEUR RADIO

1021 PM     HEAVY RAIN       2 W BUNKER HILL         39.04N  89.99W
05/25/2008  M2.40 INCH       MACOUPIN           IL   AMATEUR RADIO

            RAINFALL FROM 800 PM TO 1015 PM

1023 PM     HAIL             COLLINSVILLE            38.68N  90.00W
05/25/2008  E0.88 INCH       MADISON            IL   AMATEUR RADIO

1026 PM     HAIL             SMITHTON                38.41N  89.99W
05/25/2008  E0.75 INCH       ST. CLAIR          IL   EMERGENCY MNGR

1035 PM     HAIL             TROY                    38.73N  89.89W
05/25/2008  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

1100 PM     FLASH FLOOD      2 NE FLINT HILL         38.87N  90.84W
05/25/2008                   ST. CHARLES        MO   LAW ENFORCEMENT

            WATER HAS RECEDED ON AREA ROADS...THOUGH WEST BOUND
            LANES OF HWY P NEAR BASTEAN ROAD HAS PARTIALLY COLLAPSED
            DUE TO EARLIER FLOODING.

1103 PM     HEAVY RAIN       FLINT HILL              38.85N  90.86W
05/25/2008  M5.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            5 INCH RAIN GAUGE IS OVERFLOWING

1116 PM     FLOOD            PORTAGE DES SIOUX       38.92N  90.34W
05/25/2008                   ST. CHARLES        MO   TRAINED SPOTTER

            WATER OVER THE ROAD AT HIGHWAY 94 AND ROUTE J...DEPTH
            UNKNOWN

1135 PM     HAIL             SALEM                   38.63N  88.95W
05/25/2008  M0.88 INCH       MARION             IL   TRAINED SPOTTER

1149 PM     FLASH FLOOD      BOULDER                 38.70N  89.22W
05/25/2008                   CLINTON            IL   LAW ENFORCEMENT

            HIGHWAY 3 CLOSED DUE TO HIGH WATER.

1230 AM     FLASH FLOOD      MONTGOMERY CITY         38.98N  91.51W
05/26/2008                   MONTGOMERY         MO   LAW ENFORCEMENT

            WATER RESCUE ON HIGHWAY Y 2 MILES EAST OF HIGHWAY 19

0100 AM     FLASH FLOOD      CARLINVILLE             39.28N  89.88W
05/26/2008                   MACOUPIN           IL   LAW ENFORCEMENT

            NUMEROUS ROADS HAVE WATER OVER THEM IN THE SOUTHERN
            HALF OF THE COUNTY.

0108 AM     FLASH FLOOD      JERSEYVILLE             39.12N  90.33W
05/26/2008                   JERSEY             IL   LAW ENFORCEMENT

            WATER STILL OVER NUMEROUS PRIMARY AND SECONDARY ROADS
            COUNTYWIDE...THOUGH NONE CLOSED AT THIS TIME.

0340 AM     FLASH FLOOD      7 E CARLYLE             38.62N  89.24W
05/26/2008                   CLINTON            IL   LAW ENFORCEMENT

            STILL SOME FLOODING REPORTED ON OLD US 50 EAST OF
            CARLYLE.

0650 AM     FLASH FLOOD      BELLEVILLE              38.53N  90.00W
05/26/2008                   ST. CLAIR          IL   LAW ENFORCEMENT

            FLASH FLOODING REPORTED IN SMITHTON...FREEBURG...AND
            BELLEVILLE. SOME BASEMENTS FLOODED AND STANDING WATER UP
            TO TWO FEET.

0708 AM     FLOOD            NASHVILLE               38.35N  89.38W
05/26/2008                   WASHINGTON         IL   LAW ENFORCEMENT

            6 TO 7 INCHES OF STANDING WATER ON ROUTE 15 WEST OF
            NASHVILLE AND ALSO IN OKAWVILLE

0845 AM     FLOOD            MONTGOMERY CITY         38.98N  91.51W
05/26/2008                   MONTGOMERY         MO   LAW ENFORCEMENT

            HIGHWAYS Y AND J REMAINED CLOSED. WATER ON MANY
            SECONDARY ROADS.

0852 AM     FLASH FLOOD      ST. CHARLES             38.79N  90.52W
05/26/2008                   ST. CHARLES        MO   DEPT OF HIGHWAYS

            ROUTE P CLOSED AT PARR ROAD....HIGHWAY H CLOSED HIGHWAY
            94 AND ALSO AT C AND B.

0925 AM     FLOOD            CARLINVILLE             39.28N  89.88W
05/26/2008                   MACOUPIN           IL   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED INCLUDING HIGWAYS 108 WEST OF
            CARLINVILLE AND 16 IN SHIPMAN.

0935 AM     FLOOD            VALLEY PARK             38.55N  90.48W
05/26/2008                   ST. LOUIS          MO   LAW ENFORCEMENT

            ROUTE 141 AT I 44 FLOODED.

&&

EVENT NUMBER 00094 00095 00096 00097 00098 00183 00099 00100 00103
00101 00102 00104 00105 00106 00107 00109 00117 00108 00128 00130
00110 00111 00112 00126 00113 00114 00132 00153 00115 00116 00118
00119 00189 00120 00123 00121 00122 00124 00125 00127 00180 00131
00129 00133 00134 00135 00136 00154 00141 00155 00137 00140 00144
00156 00138 00139 00142 00145 00143 00157 00152 00146 00147 00160
00148 00149 00150 00151 00158 00161 00159 00162 00188 00168 00163
00164 00165 00166 00167 00169 00175 00170 00171 00172 00173 00174
00178 00176 00179 00181 00182 00184 00185 00186 00187

FGLASS
Special weather statement, May 27, 12:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
104 PM CDT TUE MAY 27 2008

MOZ060-272200-
WARREN-
104 PM CDT TUE MAY 27 2008

...ALPINE DAM IN INNSBROOK LEAKING AND COULD POSSIBLY FAIL...

AT 1230 PM THE WARREN COUNTY EMERGENCY MANAGEMENT AGENCY
REPORTED THAT THE ALPINE DAM WITHIN THE INNSBROOK ESTATES AREA
WAS LEAKING AND COULD POSSIBLY FAIL.

THE ALPINE DAM IS AN EARTHEN DAM LOCATED ON THE SOUTH END OF
ALPINE LAKE AND IS SPANNED BY ALPINE LAKE DRIVE. IF THE DAM
FAILS...THE WATER WOULD FLOW SOUTH AND INTO CHARRETTE CREEK AND
ACROSS CHARRETTE CREEK ROAD. ALL PERSONS IMMEDIATELY DOWNSTREAM OF
THE ALPINE DAM SHOULD BE PREPARED TO MOVE TO HIGH GROUND
IMMEDIATELY.

GLASS
Local storm report, May 27, 1:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            GREENVILLE              38.89N  89.40W
05/27/2008                   BOND               IL   LAW ENFORCEMENT

            MULTIPLE PORTIONS OF HIGHWAYS 127 AND 140 INUNDATED BY
            AS MUCH AS 8 INCHES OF WATER ... PARTS OF ROAD DOWN TO
            ONE LANE.

&&

EVENT NUMBER 00190

SIPPRELL

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bond

When
May 27, 1:15 PM CST to 5:30 PM CST
Where
Bond County, Old Ripley to Pocahontas
Cause
Heavy Rain
Reported by
Insurance Company
Coordinates
38.880, -89.570

Heavy rain caused flash flooding on several roads across the county. Highways 127 and 140 were covered by up to a foot of water at several locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100716.